Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 147, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Dec 17, 2000, 11:14 AM EST for Dare County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 17, 2000, 11:14 AM EST (16:14 UTC)
- Expired
- Dec 17, 2000, 11:45 AM EST
- In force
- 31 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Dare County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 11:27 AM EST | Thunderstorm Wind 56 M | (Hat)Cape Hatteras, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 394 m²/s²
- 0-3 km storm-relative helicity
- 369 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 171615 SVRMHX NCC055-095-171645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 1114 AM EST SUN DEC 17 2000 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 1145 AM EST * AT 1113 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF HATTERAS VILLAGE...OR ABOUT 12 MILES EAST OF OCRACOKE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HATTERAS VILLAGE AT 1120 AM EST. FRISCO AT 1125 AM EST. AVON AT 1130 AM EST. REPORT6 SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. $$ LAT...LON 3515 7595 3503 7580 3542 7529 3558 7553
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 10:00 AM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Dec 17, 10:00 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1000 AM EST SUN DEC 17 2000
PRIMARY UPDATE THIS PACKAGE IS REMOVAL OF WIND WARNING FOR COASTAL
AND SOUNDSIDE ZONES...AND REISSUANCE OF WIND ADVISORY ALL ZONES THIS
AFTERNOON...WITH GALE WARNING REATINED FOR ALL THE WATERS.
KMHX VAD SHOWS 50 KT 1 KFT OFF THE SFC THIS MORNING. TIME SECTIONS
FCST THIS TO 40 KT LATE TODAY. AS CAA WORKS IN AFTR 18Z WINDS WILL
LIKELY STAY UP INTO ADVSRY RANGE TO ERLY EVENING. WILL HAVE TO KEEP
A CHC OF SHRA THIS AFTN ALL BUT WRN ZONES AS LINES OF SHALLOW
CONVECTION REDEVELOP AHEAD OF FRNTL BNDRY. WILL PROBABLY REQUIRE
MOST OF THE DAY FOR CLOUDS TO DECREASE SO MOSTLY CLOUDY TO CLOUDY
FOR SKY CONDITION AND TURNING COOLER FOR TEMPERATURE TREND.
.MHX...WIND ADVISORY ALL ZONES.
GALE ALL WATERS AND THE OUTER BANKS.
COLBYIn the hours before
Special weather statement, Dec 17, 6:47 AM EST, 4 hours 27 minutes before
NCZ029-044>047-079>081-090>095-098-103-171300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 647 AM EST SUN DEC 17 2000 ...TORNADO WATCH EXPIRES OVER EASTERN NORTH CAROLINA... TORNADO WATCH NUMBER 819 ISSUED OVER EASTERN NORTH CAROLINA HAS NOW EXPIRED. THE THREAT FOR TORNADOES AND SEVERE THUNDERSTORMS HAS DECREASED ACROSS EASTERN NORTH CAROLINA. SOME STRONG THUNDERSTORMS CAN BE EXPECTED THROUGH 9 AM...MAINLY EAST OF A JACKSONVILLE TO WILLIAMSTON LINE. WIND GUSTS OF 40 TO 50 MPH AND TORRENTIAL DOWNPOURS ARE STILL POSSIBLE IN THE STRONGER THUNDERSTORMS. COLLINS
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 4:20 AM EST | Severe Thunderstorm Warning | MHX | Carteret, Onslow | 40 min |
| Dec 17, 4:58 AM EST | Severe Thunderstorm Warning | MHX | Carteret | 62 min |
| Dec 17, 5:31 AM EST | Severe Thunderstorm Warning | MHX | Hyde | 44 min |
| Dec 17, 6:18 AM EST | Severe Thunderstorm Warning | MHX | Dare | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.